Health knowledge made personal
Join this community!
› Share page:

What can cause mid-axillary pain around the ribs on the right side?


Posted by Dana O. Facebook

For 4 days i have had right side mid-axillary pain around the ribs about 3 inches below my armpit.  The size is about the size of my palm that hurts.  Nothing makes it better (medicine, heating pad, positioning).  It feels like a really bad ache and is virtually constant.  I haven't slept in 36 hours because I cannot get comfortable. 

 Been taking OTC stuff: advil, aspirin, etc, but yesterday it got so bad i went to the dr.  he said my exray was normal of thoracic spine/ribs.  gave me some pain pills and steroids.  I called back today and told him that it had not helped at all, what he gave me with also what i added from OTC meds (mainly advil).  so he gave me neurontin.  that's not working either.

 The pain isn't worse with palpation, deep breathing, coughing, etc.  but does seem to get worse the more I move around (ex. folding clothes, washing dishes) to the point i have to lay down. 

Any thoughts?  I'm kinda dumbfounded and getting a little anxious about it.  I've never had anything like this before!

 
Answers (1)
Sort by: Newest first | Oldest first

Several thoughts come to mind.  First, it's strange that movement makes your pain worse but breathing & coughing doesn't since both require use of your intercostal muscles and ribs.  You didn't mention trauma or injury but are you sure?  The good news with a normal xray is that you don't have pneumonia, broken ribs, or pneumothorax (air in wrong place or collapsed lung).  I wonder if you might have the early signs of zoster (reactivated chickenpox).  We can easily make the diagnosis once you develop blisters in the area of pain.  

Lastly, Neurontin (gabapentin) needs to be titrated upwards to the dose that works for you.  It's not something you can just pop every now & then since if you take too much, it can make you drowsy and increase risk of falls.  Make sure you keep your total acetaminophen (found in many over-the-counter products) to less than 3g (3,000mg) daily.  And try to avoid taking too many Advil, Motrin, Nuprin, etc since these anti-inflammatories can tear up your stomach & irritate your kidneys.  

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: